Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 349, NWS Atlanta, GA

July 1, 2006Upson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 1, 2006, 7:32 PM EDT for Upson County, Georgia. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2006, 7:32 PM EDT (23:32 UTC)
Expired
Jul 1, 2006, 8:00 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Upson County, GA

The radar

The Atlanta radar (KFFC), 62 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:35 PM EDTHAIL 0.75Thomaston, GA
Jul 1, 7:45 PM EDTTSTM WND DMGThomaston, GA2 INCIDENTS OF TREES DOWN ON HOMES 1/2 MILE SE OF THOMASTON AND IN DOWNTOWN THOMASTON.
Jul 1, 7:45 PM EDTHAIL 0.88Thomaston, GAHAIL FROM 1/2 MILE SE TO 2 MILES NORTH OF THOMASTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 012332
SVRFFC
GAC293-020000-
/O.NEW.KFFC.SV.W.0349.060701T2332Z-060702T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
732 PM EDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPSON COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 800 PM EDT

* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  THOMASTON...AND MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PICKARD.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3287 8411 3300 8421 3293 8444 3274 8430

$$
2 follow-up statements
000 
WWUS52 KFFC 012353
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
751 PM EDT SAT JUL 1 2006

GAC293-020000-
/O.CON.KFFC.SV.W.0349.000000T0000Z-060702T0000Z/
UPSON GA-
751 PM EDT SAT JUL 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR UPSON COUNTY...

AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
THOMASTON...AND MOVING SOUTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PICKARD.

PUBLIC REPORTED NICKEL SIZED HAIL AS THIS STORM MOVED THROUGH 
THOMASTON AT 748 PM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3287 8411 3300 8421 3293 8444 3274 8430

$$
000 
WWUS52 KFFC 020010
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
805 PM EDT SAT JUL 1 2006

GAC293-020015-
/O.EXP.KFFC.SV.W.0349.000000T0000Z-060702T0000Z/
UPSON GA-
805 PM EDT SAT JUL 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR UPSON COUNTY EXPIRED AT 800 PM
EDT...

THE THUNDERSTORM OVER UPSON COUNTY HAS WEAKENED AND IS NO LONGER
SEVERE. HOWEVER GUSTY WINDS...PEA SIZED HAIL...AND BRIEF HEAVY RAIN
IS STILL POSSIBLE MAINLY OVER THE SOUTHWEST PORTION OF UPSON COUNTY.
HAIL UP TO THE SIZE OF QUARTERS AND SEVERAL TREES DOWN ON HOMES WERE
REPORTED BY PUBLIC AND THE EMERGENCY MANAGEMENT AS THE STORM PASSED
OVER THOMASTON AROUND 745 PM. 

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3287 8411 3300 8421 3293 8444 3274 8430

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:30 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 1, 5:30 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SAT JUL 1 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
THE UPPER LEVEL RIDGE BUILDS WESTWARD THROUGH MONDAY. MODELS IN
PRETTY GOOD AGREEMENT AS FAR AS HANDLING WEAK SHORT WAVE THIS
EVENING. CONTINUED LOW POPS ACROSS NORTH GEORGIA...PARTICULARLY THE
NORTHEAST MOUNTAINS AS VORT MAX MOVES ACROSS. SOUTHERLY FLOW AT
SURFACE WILL INCREASE MOISTURE THROUGH MONDAY. WILL CONTINUE LOW
POPS ACROSS NORTH TOMORROW AS UPSLOPE EXPECTED TO ENHANCE
CONVECTION. HIGH TEMPERATURES WILL CONTINUE TO BE A CATEGORY ABOVE
NORMAL WITH LOWS NEAR NORMAL THROUGH SHORT TERM.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
THE UPPER RIDGE BREAKS DOWN TUESDAY AS MOISTURE CONTINUES TO
INCREASE WITH ISOLATED CONVECTION THROUGH WEDNESDAY. A COLD FRONT
APPROACHES LATE WEDNESDAY AND SLOWLY MOVES SOUTHEAST....TO CENTRAL
GEORGIA ON THURSDAY AND SOUTH GEORGIA BY EARLY FRIDAY. FRONT WILL
ACT AS FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. DRIER AIR
FILTERS INTO NORTH GEORGIA BY SATURDAY...WITH LINGERING CONVECTION
ACROSS CENTRAL AREAS.

&&

.AVIATION...
CONVECTION CONFINED TO AREAS OUTSIDE OF ATL METRO AREA FOR THE MOST
PART. COULD SEE AN ISOLD TSRA WITH DIAM LESS THAN 2NM NEAR KATL BUT
MOST ORGANIZED ACTIVITY WILL BE 100NM NORTH OF KAHN. ISOLD-SCT TSRA
ALSO LIKELY NEAR KCSG. ACTIVITY WILL DECREASE AFTER 03Z.

HAZE AND FOG SHOULD BE A LITTLE MORE SIGNIFICANT TONIGHT THAN
PREVIOUS NIGHTS AS SFC TO 925MB WINDS BECOME E THEN SE BY 12Z. LOW
LEVEL MOISTURE SHOULD INCREASE A LITTLE TONIGHT AS WELL. WILL PLAN
ON TAKING VSBYS DOWN TO 3-5SM AT MOST SITES EXCEPT KATL WITH TEMPO
1-2SM BETWEEN 10Z-12Z. KATL SHOULD STAY JUST ABOVE 6SM WITH A PERIOD
OF 5-6SM FROM 10Z-12Z.

AS MENTIONED...SFC WINDS WILL VEER TO SE AT 12Z THEN COULD BECOME
MORE SLY AFTER 14Z. GFS GUIDANCE INDICATES SW SFC FLOW BUT PRESSURE
GRADIENT INDICATES MORE SLY WINDS LIKELY. FLOW FROM SFC TO 850MB
NEARLY DUE SOUTH SO NO MATTER HOW MUCH MIXING WE GET...SHOULD NOT
SEE MUCH SW SFC WINDS.

ISOLD TSRA AGAIN POSSIBLE SUNDAY BETWEEN 18Z-00Z BUT POINT
PROBABILITIES (5 TO 10 PCT) TOO LOW TO MENTION IN FORECAST FOR NOW.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         71  94  72  92 /  10  10   5  10
ATHENS          67  98  70  94 /  10  10   5  10
GAINESVILLE     68  92  72  91 /  20  10  10  10
ROME            66  99  70  95 /  10  10  10  10
COLUMBUS        70  99  74  97 /  10  10   5  10
MACON           67  99  71  97 /  10  10   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Jul 1, 5:54 AM EDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 AM EDT SAT JUL 1 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
554 AM EDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME NORTH GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE SOUTHEAST U.S. COAST WILL CONTINUE
TODAY. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
TENNESSEE VALLEY REGION THIS AFTERNOON AND TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORM THAT DEVELOPS WILL BE
FREQUENT LIGHTNING AND STRONG GUSTY WINDS.

.DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF NORTH
GEORGIA THIS AFTERNOON AND EVENING AS A WEAK UPPER LEVEL
DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY. THE AIRMASS ACROSS
NORTH GEORGIA IS EXPECTED TO BECOME MODERATELY UNSTABLE THIS
AFTERNOON WITH CAPES INCREASING INTO THE 1000 TO 2000 RANGE AND
LIFTED INDICES FROM A MINUS ONE TO MINUS 3. HOWEVER...WITH LIMITED
MOISTURE...ONLY ISOLATED THUNDERSTORM COVERAGE WILL BE POSSIBLE.
SOME OF THE THUNDERSTORMS MAY BE STRONG BUT ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS AT THIS TIME. THE BEST CHANCE FOR THUNDERSTORMS
WILL BE NORTH OF A ROME TO CLEVELAND LINE AND BETWEEN THE HOURS OF
3 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH GEORGIA SUNDAY...THEN
ACROSS NORTH AND CENTRAL GEORGIA MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 1, 7:18 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 PM EDT SAT JUL 1 2006

GAZ069-012345-
718 PM EDT SAT JUL 1 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
UPSON COUNTY UNTIL 745 PM EDT...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE ROCK...MOVING SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS
IT MOVES ACROSS UPSON COUNTY. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE THOMASTON. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:32 PM EDTSevere Thunderstorm WarningFFCGilmer28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.